Medline ® Abstract for Reference 225
of 'Chemotherapy hepatotoxicity and dose modification in patients with liver disease'
Erlotinib-induced hepatitis complicated by fatal lactic acidosis in an elderly man with lung cancer.
Pellegrinotti M, Fimognari FL, Franco A, Repetto L, Pastorelli R
Ann Pharmacother. 2009;43(3):542. Epub 2009 Mar 3.
OBJECTIVE: To report a case of erlotinib-induced hepatitis complicated by fatal lactic acidosis in an elderly patient with lung adenocarcinoma and diabetes mellitus.
CASE SUMMARY: A 77-year-old man with stage IIIB lung adenocarcinoma was treated with erlotinib 100 mg/day, an epidermal growth factor receptor inhibitor, after failure of chemotherapy and radiotherapy. The patient also had type 2 diabetes mellitus; metformin therapy had been initiated 5 years before presentation. Twelve days after the start of erlotinib therapy, he developed drug-related acute hepatitis complicated by renal deterioration (aspartate aminotransferase 1400 U/L, alanine aminotransferase 1299 U/L, creatinine 4.4 mg/dL, urea nitrogen 55 mg/dL). Viral causes of hepatitis were excluded and a recent computed tomography scan had ruled out liver metastases. According to the Roussel-Uclaf causality assessment method, the erlotinib-related hepatitis was classified as probable. The patient's condition was soon complicated by the onset of lactic acidosis, which caused death 2 hours after admission.
DISCUSSION: In this patient, lactic acidosis was promoted by erlotinib-related hepatitis with initial liver failure (decreased lactate clearance), concomitant metformin treatment (increased lactate production), and acute renal deterioration (metformin accumulation). This is the second case of fatal erlotinib-induced liver toxicity in a patient with lung cancer. In the previous case, death occurred after about 11 days and was entirely due to fulminant hepatitis, whereas in our patient, the liver injury only initiated a drug-disease interaction that caused fatal lactic acidosis within a few hours.
CONCLUSIONS: Liver function should be carefully monitored during erlotinib treatment, particularly in elderly and frail patients on multiple medications. Further studies are therefore needed for better testing the safety of erlotinib in such people, commonly encountered in the real world, but often excluded from participation in randomized trials of cancer treatment.
Division of Internal Medicine, Leopoldo Parodi-Delfino Hospital, ASL Roma G, Colleferro, Rome, Italy.